question-icon

Suggest remedy for fatigue and muscle weakness when on Orofer XT tablets

default
Posted on Mon, 20 Jul 2015
Question: Hi, My Ferritin level when tested in March was just 7 and my Haemoglobin was 11.5 . Doc prescribed me OROFER XT tablet twice a day for one month and after that one tablet per day for next 3 months..
My symptoms were fatigue muscle weakness,feel sleepy though I sleep for 8hrs. And tingling(restless legs) ..
I was okay when I took the tablet for one month but after which if I take the tablet continuously for a week I land up into Anxiety and panic attack with tingling. If I stop the tablet than the anxiety and panic feeling goes off but weakness and fatigue comes.
Due to this m unable to continue OROFER xt tablet . No on XXXXXXX 2nd when I checked my levels .. Haemoglobin was 15 and ferritin was 22 ..
Note: m not taking the tablets continuously but I take it for a week and again stop for 3 to 4 days due to anxiety and again I take the tablet.
Please suggest me if I need to change my iron supplement. And to what values I need to bring up my ferritin levels that I feel perfectly healthy
doctor
Answered by Dr. Shailja Puri (36 minutes later)
Brief Answer:
Anxiety may be a side effect of iron, clinical assessment required

Detailed Answer:
Hello,
Thanks for posting your query on HealthcareMagic.
Your history of fatigue, muscle weakness, feeling sleepy and restless legs along with low hemoglobin and low ferritin are all suggestive of iron deficiency anemia.
The stores of iron indicated by serum ferritin levels are also very low.
The treatment for iron deficiency anemia is iron supplement and your doctor has already prescribed iron supplement- Orofer XT.
Iron supplement is associated with some side effects most common being, gastric upset, metallic taste, generalized body pain, nausea, fainting, etc.
Anxiety and panic feeling are less known side effects of iron supplements.
Are you suffering from troubled breathing also during panic attack?
Troubled breathing is also a side effect of iron supplements.
Now the hemoglobin level had improved (i.e. 15 gm%) and the ferritin level has also increased but the store is not fully replenished.
A course of 3 months is required to completely replenish the iron stores.
The supplements needs to be continued.
I suggest you to consult your treating physician for evaluation of symptoms.
A change of supplement will not necessarily help because all supplements contain elemental iron in appropriate dose.

Thanks and take care
Dr Shailja Puri




Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Shailja Puri (14 minutes later)
Yeah i also have troubled breathing during panic attack
01)Well to what level I need to raise my ferritin so that I feel perfectly healthy
02) sometimes the anxiety turns worse what can I do if anxiety and panic turns worse
03) since OROFER XT tablet has 100mg elemental iron ,can I lower the dose? Like taking 50mg tablet or take half tablet a day
04) are all the mentioned above symptoms caused by iron deficiency are reversible? will I get cured once my ferritin levels are back to normal
05) how can I tackle anxiety and panic attack during the course of the taking the tablet
06)or is there any liquid form of iron that I can take?
Please answer
doctor
Answered by Dr. Shailja Puri (14 minutes later)
Brief Answer:
Consult treating doctor, ,any change has to be under supervision

Detailed Answer:
Hello and welcome again,

1. The biological reference interval for serum ferritin level in adult male is 24 to 336 micrograms per liter. You ferritin level is 22, its level should be well within the range.
2. For anxiety and panic attack, you need to consult your treating doctor. Breathing techniques help. These are called as XXXXXXX in XXXXXXX yoga. You just need to learn it in a small course.
3. Any change in dose of iron supplement should be done under medical supervision.
4. All the symptoms caused by iron deficiency are reversible once the stores are replenished.
5. Since, you facing the problem of anxiety and panic attacks, the iron therapy should be with-held and treating doctor should be consulted.
6. Liquid form of iron is available, but it causes staining of teeth and gingiva.

It is good and it is advisable to consult your treating doctor for any change in drug dosage or drug form.
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Shailja Puri (57 minutes later)
Agreed!! w.r.t Biological reference range my value as of now is jus 2point less so this should not cause such a serious symptoms right??
however the ideal range for ferritin should be >40 an <80 right?
Also is there any link between iron deficiency anemia an b12 deficiency?
will b12 come down if iron is low?

doctor
Answered by Dr. Shailja Puri (12 minutes later)
Brief Answer:
Ferritin range depends on units used,iron & vit B 12 def are diff entities

Detailed Answer:
Hello and welcome again,
The ferritin level has come up with iron supplement but it is not optimal till yet.
Moreover, a level of 24 microgram per liter is not desired because it is just borderline and can go down any time.
The range of ferritin depends on the units used.
It is 24-336 microgram per liter for males.
There is no link between iron deficiency and vitamin B 12 deficiency.
Both these deficiencies can co-exist.
Iron deficiency does not cause vitamin B 12 deficiency.
Low intake, poor absorption or excess removal of vitamin B 12 in body causes vitamin B 12 deficiency.

Thanks and take care
Dr Shailja Puri




Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
default
Follow up: Dr. Shailja Puri (33 minutes later)
Okay!! How long does it take for the symptoms caused by iron deficiency to get cured? As you said it's completely reversible, during the course of supplements intake is it possible for the symptoms to fluctuate before getting stabilised?
And after specified 3 months of supplement intake and once I stop taking the supplements (that is once the ferritin level is in the ideal range)Will the symptoms caused by iron supplements like anxiety or troubled breathing will disappear?
Also is there any withdrawal symptoms of iron supplements ?
doctor
Answered by Dr. Shailja Puri (10 minutes later)
Brief Answer:
3 months tt is minimum required, symptoms will dsiappear no fluctuation,

Detailed Answer:
Hello and welcome again,
Three months is an ideal time for the iron stores to get replenished.
The symptoms of iron deficiency will disappear after iron stores are full. the symptoms will not fluctuate.
The anxiety and panic attacks will disappear once iron is stopped (if they are due to iron).
There are no withdrawal symptoms of iron therapy.

Thanks and take care
Dr Shailja Puri
Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Shailja Puri

Pathologist and Microbiologist

Practicing since :2006

Answered : 8144 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for fatigue and muscle weakness when on Orofer XT tablets

Brief Answer: Anxiety may be a side effect of iron, clinical assessment required Detailed Answer: Hello, Thanks for posting your query on HealthcareMagic. Your history of fatigue, muscle weakness, feeling sleepy and restless legs along with low hemoglobin and low ferritin are all suggestive of iron deficiency anemia. The stores of iron indicated by serum ferritin levels are also very low. The treatment for iron deficiency anemia is iron supplement and your doctor has already prescribed iron supplement- Orofer XT. Iron supplement is associated with some side effects most common being, gastric upset, metallic taste, generalized body pain, nausea, fainting, etc. Anxiety and panic feeling are less known side effects of iron supplements. Are you suffering from troubled breathing also during panic attack? Troubled breathing is also a side effect of iron supplements. Now the hemoglobin level had improved (i.e. 15 gm%) and the ferritin level has also increased but the store is not fully replenished. A course of 3 months is required to completely replenish the iron stores. The supplements needs to be continued. I suggest you to consult your treating physician for evaluation of symptoms. A change of supplement will not necessarily help because all supplements contain elemental iron in appropriate dose. Thanks and take care Dr Shailja Puri